Washington, 2021

Wildfire and Dust Storm in Washington, April 18 to 19, 2021

April 18 to 19, 2021 · NWS OTX · 5 events in 3 counties and zones

A robust cold front, accompanied by strong north to northeast winds, passed through eastern Washington on April 18th. Evening winds reached gusts in the range of 40-60 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A robust cold front, accompanied by strong north to northeast winds, passed through eastern Washington on April 18th. Evening winds reached gusts in the range of 40-60 mph. The current drought, with loose field soils, produced the prime conditions for blowing dust from the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 18, 2:31 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 18, 2:31 PM PST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
331 PM PDT Sun Apr 18 2021

.SYNOPSIS...
A robust cold front will push into and across the Inland
Northwest this afternoon and into tonight. This front will be
accompanied by a shift to strong north to northeast winds, as
well as a chance for showers and perhaps a few thunderstorms.
Much cooler temperatures will move in behind the front for Monday.
Dry and warming temperatures return through at least Wednesday.
Then additional precipitation chances arrive Thursday into next
weekend.

&&

.DISCUSSION...
A cold front is just now pushing into far NE Washington and N
Idaho this afternoon. A shift and strengthening of winds will
likely be the main impactful weather, and Wind Advisories for
portions of the region remain on track, along with the potential
for blowing dust. In addition to the wind, the chance for showers
and isolated embedded thunderstorms will continue through the
evening, though mainly limited to far eastern WA and northern ID.
The front passes through rather quickly, and by daylight Monday,
the main lingering factor will be the much cooler temperatures in
place. /KD

Monday night through Sunday: The weather pattern remains dry and
mild through early this week, but turns more active Thursday into
next Sunday. Monday night to Wednesday the area will be in a
split north to northwest flow. A ridge builds in with the primary
storm track keeping systems outside of our region. Temperatures
warm into the 60s Tuesday and the 70s Wednesday, with clear to
mostly clear skies. Tuesday afternoon does bring some breeziness,
especially over the open Columbia Basin. Gusts of 15-20 mph will
be possible.

Late Wednesday night a system starts to drop down from Canada,
with increasing clouds. Going into Thursday precipitation chances
expand over northeast WA and north ID in the morning, then expand
out across much of the eastern third of WA and ID. The deeper
basin and all but the crest of the Cascades is more likely to
remain dry. The afternoon instability and shortwave passing will
combine to bring some thunderstorm threat over the eastern third
of WA and ID as well. The overall potential for precipitation
declines through southeast WA and ID late Thursday evening into
Friday, leaving only limited chances over the ID Panhandle
Mountains, Camas Prairie, higher Blues and immediate Cascade
crest. This system will also come with another increase in winds
Thursday, especially down the Okanogan Valley into western basin.
Gusts of 15-25 mph are forecast at this point, but this will be
fine-tuned as more data comes in. Winds are forecast to remain
breezy Friday, though maybe just slightly lower speeds.

Going into next weekend the pattern starts to shift, with a deeper
low digging in over the northeast Pacific. This shifts the flow to
more of a west to southwest direction. This increases the
moisture and overall threat of precipitation area-wide, though the
best threat will be near the Cascades and over southeast WA into
the ID Panhandle. There is some instability but overall models are
not showing a significant thunderstorm PoPs, yet it would not
surprise me to see that threat increase and some be added to the
forecast for next weekend. Once again look for some low-grade
breezy conditions during the afternoon hours.

From Thursday onward there is less confidence in the temperature
forecast, as there is quite a spread in the numbers the various
models are showing (with around a 10-15 degree difference). At
this time the forecast indicates temperatures slightly above
normal, but if there is more cloud cover or precipitation values
could be closer to normal. /Cote'

&&

.AVIATION...
00Z TAFS: An approaching cold front will increase winds for the
next several hours as they shift northeasterly. Blowing dust or
haze is possible over the basin with reduced visibilities
(GEG/MWH). There will also be a threat of showers and
thunderstorms near COE,GEG,SFF but the risk for TS is slight. Any
thunderstorms could produce higher gusts. Gusty winds will
continue into the overnight hours decreasing in speeds after 09Z,
with the potential for showers ending after 09Z as well. Mostly
clear skies and much lighter winds by the daylight hours Monday.
/KD

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  59  34  63  36  70 /  20   0   0   0   0   0
Coeur d'Alene  33  57  31  62  33  67 /  40   0   0   0   0   0
Pullman        34  57  32  61  33  66 /  10   0   0   0   0   0
Lewiston       43  64  37  68  38  72 /  10   0   0   0   0   0
Colville       33  63  32  67  34  72 /  30   0   0   0   0   0
Sandpoint      35  56  31  60  32  65 /  60   0   0   0   0   0
Kellogg        33  53  33  57  34  63 /  70   0   0   0   0   0
Moses Lake     42  66  34  71  37  75 /  10   0   0   0   0   0
Wenatchee      44  64  41  68  43  74 /  20   0   0   0   0   0
Omak           41  66  38  71  40  75 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 6 PM this evening to 2 AM PDT Monday for
     Coeur d'Alene Area.

     Wind Advisory until 11 PM PDT this evening for Northern
     Panhandle.

WA...Wind Advisory until 11 PM PDT this evening for Okanogan Valley-
     Waterville Plateau.

     Wind Advisory from 6 PM this evening to 2 AM PDT Monday for
     Moses Lake Area-Spokane Area-Upper Columbia Basin-
     Washington Palouse.

&&
Hazardous weather outlook, Apr 18, 4:07 AM PST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
507 AM PDT Sun Apr 18 2021

IDZ026-027-WAZ031-032-038-041-042-191215-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
507 AM PDT Sun Apr 18 2021

This Hazardous Weather Outlook is for portions of North Central
Idaho...North Central Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

IDZ001>004-WAZ033>037-043-044-191215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Valley-Waterville Plateau-
507 AM PDT Sun Apr 18 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A robust cold front will move from northeast to southwest this
afternoon and evening bringing gusty northeast winds to the area.
Choppy waters and hazards to area lakes are expected, as well as
localized areas of blowing dust in the Columbia Basin. Wind gusts
of 30-45 mph will be possible.

Other hazards include potential for power outages and damage to
trees, especially in northern Idaho, and difficulty driving in the
Basin due to blowing dust. A slight chance for thunderstorms is
possible with the frontal passage for northeast Washington and
northern and central Idaho.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind, 1 dust storm, 1 wildfire. Local standard time, as filed.

High Wind, Upper Columbia Basin

When
April 18, 4:10 PM PST to 4:15 PM PST
Where
Upper Columbia Basin forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A CWOP site in Washtucna measured a 69 mph maximum wind gust.

Strong Wind, Moses Lake Area

When
April 18, 6:00 PM PST to 7:30 PM PST
Where
Moses Lake Area forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

A Mesonet station in Beverly observed wind gusts 30-40 mph. There were reports of several broken power poles and power lines covering streets.

High Wind, Spokane Area

When
April 18, 7:00 PM PST to April 19, 12:00 AM PST
Where
Spokane Area forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

High winds led to moderate blowing dust, widespread trees down, and property damage in Green Acres. The peak wind gust of 60 mph is estimated based on damage reports. Across southern Spokane, the winds downed many large trees causing power lines down, power outages, and hazardous roadways to due blockages.

Dust Storm, Spokane Area

When
April 18, 9:00 PM PST to 9:20 PM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Motorists driving from Lake Roosevelt to Spokane encountered several areas of 1/16 mile visibility or less due to blowing dust. This occurred on both U.S. Highway 2 between Davenport and Deep Creek and Washington State Route 25 north of Davenport. There were no reports of accidents due to the near zero visibility.

Wildfire, Spokane Area

When
April 18, 10:00 PM PST to 11:00 PM PST
Where
Spokane Area forecast zone
Reported by
Fire Department/Rescue
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Strong winds and blowing dust made for a difficult task fighting a small brush fire off Palouse Highway in southern Spokane. There were many power lines and trees down across the roads with blowing dust resulting in near zero visibility. There were no fatalities or injuries. No lost property or evacuations needed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954701, 954703, 954704, 954702, 954700.